Missouri, 2002

Flooding in Missouri, January 31, 2002

January 31, 2002 · NWS SGF · 10 events in 10 counties and zones

A prolonged moderate rainfall event occurred over the Ozarks from the early morning to the evening hours of January 31, 2002. One day earlier, heavy rainfall provided nearly one inch of rain over the flooded areas, which made for already wet soil conditions prior to this event.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A prolonged moderate rainfall event occurred over the Ozarks from the early morning to the evening hours of January 31, 2002. One day earlier, heavy rainfall provided nearly one inch of rain over the flooded areas, which made for already wet soil conditions prior to this event. A shallow arctic front, which provided the focus for a large scale overrunning precipitation event, was nearly stationary along the Arkansas border during the day. The rainfall begun early Thursday morning with an almost continuous influx of steady rainfall from 9 am January 31, to approximately 6 pm that evening. Rainfall rates were generally low and ranged from one half, to three quarters of an inch per hour in the heaviest downpours. However, a general one to two tenths per hour was more consistent with the overall rainfall pattern, with isolated convective activity during the afternoon hours. 24 hour rainfall totals, including Doppler radar estimates in the flooded areas, ranged from one inch, to nearly three inches in Phelps, Pulaski, Texas, Howell and Shannon Counties. Numerous low water crossings, streams and county roads were flooded throughout the event. Several of the county roads were closed and did not reopen until Friday morning, February 1, 2002. The hardest hit areas were in Pulaski and Shannon Counties where Cave, Spring, and Creek roadways along the Big Piney River, and Highway H between Highway 16 and 106, were closed for nearly 24 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 31, 3:25 AM CST, 9 hours 35 minutes earlier.

Area forecast discussion, Jan 31, 3:25 AM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CST THU JAN 31 2002

UPDATED TO INCLUDE THE REDEFINED FLOOD WATCH.

FORECAST CONCERNS: WHAT TO DO WITH WARNINGS/ADVISORY/WATCH.

REPORTS OF WIDESPREAD POWER OUTAGES ACROSS CRAWFORD...BOURBON AND
VERNON COUNTIES OF SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI.
ALTHOUGH MOST OF THE HEAVIER PRECIPITATION HAS TAPERED OFF...AND
TEMPS WERE AROUND FREEZING IN THE WARNED AREA (ELEVATED TEMPS WERE
BELOW FREEZING)...THE ICE WILL LIKELY CAUSE ADDITIONAL
PROBLEMS...MAINLY DROPPING ON MORE POWER LINES. THEREFORE WILL
CONTINUE THE WARNING TODAY. WILL ALSO CONTINUE THE ADVISORY AREA DUE
TO THE SAME REASONING.

A DENSE FOG ADVISORY AND FLOOD WATCH WAS ISSUED LAST EVENING. DENSE
FOG HAS ALREADY DISSIPATED IN SOUTH CENTRAL MISSOURI SO WILL LET IT
EXPIRE AT 4 AM. THE FLOOD WATCH IS ANOTHER PROBLEM AS ANOTHER SURGE
OF CONVECTION MOVES ACROSS SOUTHERN MISSOURI THIS MORNING. WILL LET
THE FLOOD WATCH EXPIRE FOR AREAS OF SOUTHWEST MISSOURI. HOWEVER WILL
REISSUED THE FLOOD WATCH FOR PORTIONS OF SOUTHERN MISSOURI AS MORE
CONVECTION THIS MORNING...PLUS REDEVELOPMENT THIS AFTN...WILL LIKELY
CAUSED AN ADDTIONAL ONE TO TWO INCHES OF RAINFALL.

MODELS ARE FAIRLY CONSISTENT WITH THE MAIN UPPER LOW/TROUGH MOVING
THROUGH THE AREA BY 12Z FRIDAY. LARGE SCALE LIFT AHEAD OF THE SHORT
WAVE TROUGH AND STRONG ISENTROPIC LIFT NORTH OF FRONTAL
BOUNDARY...WILL LIKELY CONTINUE PRECIPITATION ACROSS THE AREA THIS
MORNING. IT WILL BEGIN TO TAPER OFF AS A DRY SLOT WORKS IT WAY THRU
BY 18Z. WILL REWORD ZONES WITH RA/FZRA...TAPERING OFF TO
DRIZZLE/FREEZING DRIZZLE FROM NW TO SE DURING THE AFTN. SOUTH
CENTRAL MISSOURI WILL CONTINUE THE THREAT OF CONVECTION THROUGH
00Z...WITH DRIZZLE/FREEZING DRIZZLE AFTER 03Z. LATEST RUC INDICATING
ANOTHER WAVE WHICH WILL BACK THE WINDS IN THE WEST PLAINS
AREA...HAVE ADJUSTED TEMPS TO REFLECT LATEST TRENDS. NO OTHER
CHANGES EXPECTED ON TEMPS IN THE SHORT TERM.

BEFORE 4 AM ZONES...WILL LOOK AT LATEST CANADIAN/MRF MODELS...BUT
WILL LIKELY KEEP THE SAME WORDING WITH LIGHT SNOW POSSIBLE ON MONDAY.

ISC GRIDS ALREADY SENT. THKS FOR COORD ICT THIS MORNING.

FCSTID = 25/
SGF   36  23  39  16 / 100  10  10  10
JLN   34  22  37  17 /  80  10  10  10
UNO   50  27  41  15 / 100  30  10  10
VIH   36  23  38  15 / 100  10  10  10

.SGF...
MO...ICE STORM WARNING TODAY FOR ZONES MOZ055>056...MOZ066>067.

FLOOD WATCH TODAY FOR ZONES
MOZ082>083...MOZ091>092...MOZ095>098...MOZ102>106.

WINTER WEATHER ADVISORY TODAY FOR ZONES
MOZ068...MOZ077>078...MOZ088>089.

KS...ICE STORM WARNING TODAY FOR ZONES KSZ073...KSZ097.

WINTER WEATHER ADVISORY TODAY FOR ZONE KSZ101.

In the hours before

Special weather statement, Jan 31, 1:00 PM CST, 0 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST THU JAN 31 2002

...ICE STORM WARNING FOR THIS AFTERNOON IN WEST CENTRAL MISSOURI AND
SOUTHEAST KANSAS...
...FLOOD WATCH FOR SOUTH CENTRAL MISSOURI THIS AFTERNOON...

* HAZARDOUS WEATHER THREATS...

FREEZING RAIN.
HEAVY RAIN.

* THREAT AREAS AND TIMING...

FREEZING RAIN THIS AFTERNOON ACROSS WEST CENTRAL MISSOURI AND
SOUTHEAST KANSAS.

HEAVY RAIN AND POSSIBLE FLOODING IN SOUTH CENTRAL KANSAS THIS
AFTERNOON.

FREEZING DRIZZLE ACROSS THE ENTIRE AREA TONIGHT.

* DISCUSSION...

A STORM SYSTEM CONTINUES TO SLOWLY LIFT NORTHEAST INTO THE OHIO
VALLEY.  SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
EAST OF A MONETT TO SPRINGFIELD TO OSAGE BEACH LINE.  AN ADDITIONAL
HALF INCH TO INCH OF RAIN WILL BE POSSIBLE EAST OF THIS LINE THIS
AFTERNOON...WITH POSSIBLE CREEK AND STREAM FLOODING.

THE FREEZING LINE WAS LOCATED IN EXTREME SOUTHEAST KANSAS AND WEST
CENTRAL MISSOURI...WHERE MOST OF THE HEAVIEST RAIN HAS ALREADY
ENDED.  COLDER TEMPERATURES WILL BEGIN TO SPREAD SOUTHEAST INTO
WESTERN MISSOURI LATE THIS AFTERNOON.  LOW CLOUDS AND DRIZZLE CAN
BE EXPECTED AFTER THE MAIN RAIN THREAT HAS PUSHED EAST.  AS
TEMPERATURES FALL BELOW 32 DEGREES THIS EVENING...THE DRIZZLE WILL
CHANGE TO FREEZING DRIZZLE.  WHILE THE PRECIPITATION WILL REMAIN
VERY LIGHT...SOME ROADWAYS MAY BECOME SLICK...ESPECIALLY ON BRIDGES
AND OVERPASSES.  CAUTION SHOULD BE USED WHEN DRIVING TONIGHT ACROSS
CENTRAL AND SOUTHERN MISSOURI.

* EXTENDED OUTLOOK...

DRY WEATHER IS EXPECTED FROM FRIDAY THROUGH MONDAY.  ANOTHER STORM
SYSTEM WILL MOVE INTO THE AREA MONDAY NIGHT...BRINGING A CHANCE OF
SNOW TO THE AREA THROUGH TUESDAY.

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Douglas

When
January 31, 1:00 PM CST to 11:59 PM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Flood, Ozark

When
January 31, 1:00 PM CST to 11:59 PM CST
Where
Ozark forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Flood, Dent

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Dent forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

Flood, Howell

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Howell forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

Flood, Maries

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Maries forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Flood, Oregon

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Oregon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
36.687, -91.403 (the zone’s center; the record gives no point)

Flood, Phelps

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Phelps forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Flood, Pulaski

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Pulaski forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

Flood, Shannon

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Shannon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Flood, Texas

When
January 31, 4:00 PM CST to 11:59 PM CST
Where
Texas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276511, 5276515, 5276510, 5276512, 5276513, 5276514, 5276516, 5276517, 5276650, 5276651.